O'Connor RA, Patel V, Lang V, and Brima W. Systemic Inflammatory Response Syndrome from Nitrofurantoin: A Case Report. Am J Case Rep 2022; 23:e935113.
Am J Case Rep
BACKGROUND: Nitrofurantoin is an antibiotic that is commonly used and preferred to treat lower urinary tract infections due to its relatively safe adverse effects profile. However, with the increased emphasis on antibiotic stewardship, it is important to recognize the rare, yet serious adverse effects profile of this medication. One of the rare adverse reactions is the development of systemic inflammatory response syndrome from nitrofurantoin.
CASE REPORT: We present a case of a 66-year-old woman who developed a classic systemic inflammatory response syndrome, including leukocytosis and fevers, after 2 repeated exposures to nitrofurantoin after a urological procedure. The patient had an initial infectious workup which was negative. A suspected adverse reaction to nitrofurantoin was suspected and the patient was found to have complete resolution of symptoms with discontinuation of the drug and with supportive treatment.
CONCLUSIONS: This case demonstrates that although nitrofurantoin is known to be relatively well tolerated, clinicians should still be aware of the adverse reactions, including a potential systemic inflammatory response, from nitrofurantoin use. This information should be used to educate patients going forward on potential adverse effects to be aware of.
Medical Subject Headings
Aged; Anti-Bacterial Agents; Female; Fever; Humans; Leukocytosis; Nitrofurantoin; Systemic Inflammatory Response Syndrome